Gas station without pumps

2012 March 1

New FDA labels for statins

Filed under: Uncategorized — gasstationwithoutpumps @ 09:07
Tags: , , , , , ,

In earlier posts, I talked about statin drugs (Simvastatin warning and Health Net screws me on their formulary).  This week, the FDA has made some changes in the labeling for all statins, based on the ongoing monitoring of the millions of patients taking the drugs:

There are 4 parts to the new changes:

  1. Liver Injury Called Rare It turns out that liver damage (the main side effect of statins that I’ve worried about) is rare enough that monitoring liver enzymes is no longer recommended.  The reasoning is that “no data exist to show that routine periodic monitoring of liver biochemistries is effective in identifying the very rare individual who may develop significant liver injury from ongoing statin therapy.”
  2. Reports of Memory Loss This one seems to be a scare message only—there have been anecdotal reports of cognitive loss in patients taking statins, but no controlled studies showing there is even a correlation, much less causation.  With millions of older people taking statins, one would expect reports of cognitive loss.  The question is whether the numbers are higher than among those not taking statins.  The data are not there to determine this, so the warning seems a bit misleading to me.
  3. The Risk of Diabetes There have been studies showing blood sugar increases in people taking statins, resulting in a 9% higher risk of diabetes.  I’m not at high risk of diabetes (I think), so multiplying that risk by 1.09 does not worry me, but I wonder whether doctors will be more likely to order tests for diabetes in their patients who take statins.
  4. The Potential for Muscle Damage The potential for rhabdomyolysis has always been present with statins (about 0.44 cases per 10,000 person years of treatment doi:10.1136/bmj.a2286. PMID 18988647), but is greatly increased when certain other drugs are taken at the same time, because of inhibition of the  metabolic machinery is involved in breaking down the statin.  The FDA is tightening the warnings for lovastatin being prescribed with certain other drugs.  It is not clear to me whether the warnings are restricted to lovastatin because that was the most commonly prescribed statin, and so the rare events were seen most often with it, or because lovastatin is metabolized differently from the other statins, and so the risks are higher, or whether the warnings were already in place for the other statins.  The statins do behave somewhat differently in the body (hence the large differences in effect as a function of dosage), so any of these explanations is plausible.  The FDA explains the interactions:

    Lovastatin is a sensitive in vivo cytochrome P450 3A4 (CYP3A4) substrate. Strong CYP3A4 inhibitors are predicted to significantly increase lovastatin exposure. A literature review indicates that itraconazole, a strong CYP3A4 inhibitor, increases lovastatin exposure up to 20-fold and the drug interaction appears to result in rhabdomyolysis. The effect of itraconazole on lovastatin exposure can therefore be extrapolated to other strong CYP3A4 inhibitors, including ketoconazole, posaconazole, erythromycin, clarithromycin, telithromycin, human immunodeficiency virus (HIV) protease inhibitors, boceprevir, telaprevir, and nefazodone.

    Note that grapefruit juice is an inhibitor of CYP3A4, which is why statin users are recommended not to eat grapefruit or drink grapefruit juice. According to the Wikipedia article on CYP3A4, atorvastatin, lovastatin, simvastatin, and cerivastatin are all CYP3A4 substrates, but pravastatin and rosuvastatin are not. If this is accurate, then the FDA warnings should probably have been extended to atorvastatin, simvastatin, and cerivastatin as well. Of course, cerivastatin has already been withdrawn from the market because of much higher rates of rhabdomyolysis than the other statins.

I’m switching from rosuvastatin to a higher dose of atorvastatin this week, thanks to Health Net making the copayment for rosuvastatin so high.  The only change that the new FDA labeling should have for me is that I’m unlikely to be getting liver enzyme tests in future—though I’ll still have to get a blood test every 6 months to monitor the cholesterol levels.

Advertisements

Leave a Comment »

No comments yet.

RSS feed for comments on this post. TrackBack URI

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Create a free website or blog at WordPress.com.

%d bloggers like this: